Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Morristown, TN

September 26, 2018Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 26, 2018, 7:30 AM EDT for Meigs County, Rhea County, Tennessee. It was in force for 13 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2018, 7:30 AM EDT (11:30 UTC)
Expired
Sep 26, 2018, 8:30 PM EDT
In force
13 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Meigs County, TN, Rhea County, TN

What was reported inside it

TimeReportWhereRemark
Sep 26, 12:00 PM EDTFLASH FLOOD5 Sw Dayton, TNHICKMAN ROAD CLOSED FROM 11AM TO 1PM NEAR GREYSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 270 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

091 
WGUS54 KMRX 261130
FFWMRX
TNC121-143-261730-
/O.NEW.KMRX.FF.W.0032.180926T1130Z-180926T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
730 AM EDT WED SEP 26 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Rhea County in east Tennessee...
  Meigs County in east Tennessee...

* Until 130 PM EDT Wednesday.

* At 728 AM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain has fallen over the last six hours across the warned 
  area. Three to four inches of rain have already fallen with 
  additional rainfall expected throughout the day. Flash flooding is 
  already occurring, which has led to numerous road closures.

* Some locations that will experience flooding include...
  Dayton, Decatur, Spring City, Graysville, Evensville, Peakland,
  Stinging Fork Falls State Park, Old Washington, Grandview, Piney
  Falls State Park, Ten Mile and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3536 8497 3538 8503 3541 8502 3544 8506
      3543 8510 3550 8514 3553 8510 3557 8511
      3577 8491 3583 8479 3579 8474 3575 8475
      3574 8470 3570 8467 3573 8464 3571 8462
      3565 8462 3545 8481 3535 8486 3529 8495

$$

CDG
4 follow-up statements
478 
WGUS74 KMRX 261526
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
1126 AM EDT WED SEP 26 2018

TNC121-143-261730-
/O.CON.KMRX.FF.W.0032.000000T0000Z-180926T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Meigs TN-
1126 AM EDT WED SEP 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
RHEA AND MEIGS COUNTIES...

At 1124 AM EDT, Doppler radar and automated rain gauges indicated 
heavy rain has fallen this morning across the warned area. Three to 
four inches of rain have already fallen with additional rainfall 
expected throughout the day. Flash flooding is already occurring, 
which has led to numerous road closures.

Some locations that will experience flooding include...
Dayton, Decatur, Spring City, Graysville, Evensville, Peakland,
Stinging Fork Falls State Park, Old Washington, Grandview, Piney
Falls State Park, Ten Mile and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3536 8497 3538 8503 3541 8502 3544 8506
      3543 8510 3550 8514 3553 8510 3557 8511
      3577 8491 3583 8479 3579 8474 3575 8475
      3574 8470 3570 8467 3573 8464 3571 8462
      3565 8462 3545 8481 3535 8486 3529 8495

$$

Moulton
503 
WGUS54 KMRX 261652
FFWMRX
TNC121-143-270030-
/O.EXT.KMRX.FF.W.0032.000000T0000Z-180927T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1252 PM EDT WED SEP 26 2018

The National Weather Service in Morristown has extended the

* Flash Flood Warning for...
  Rhea County in east Tennessee...
  Meigs County in east Tennessee...

* Until 830 PM EDT Wednesday.

* At 1249 PM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Up to six inches of 
  rain have fallen, especially in the southern portion of Rhea and 
  Meigs Counties. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Dayton, Decatur, Spring City, Graysville, Evensville, Peakland,
  Stinging Fork Falls State Park, Old Washington, Grandview, Piney
  Falls State Park, Ten Mile and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3536 8497 3538 8503 3541 8502 3544 8506
      3543 8510 3550 8514 3553 8510 3557 8511
      3577 8491 3583 8479 3579 8474 3575 8475
      3574 8470 3570 8467 3573 8464 3571 8462
      3565 8462 3545 8481 3535 8486 3529 8495

$$

Moulton
073 
WGUS74 KMRX 261758
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
158 PM EDT WED SEP 26 2018

TNC121-143-270030-
/O.CON.KMRX.FF.W.0032.000000T0000Z-180927T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Meigs TN-
158 PM EDT WED SEP 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
WEDNESDAY FOR RHEA AND MEIGS COUNTIES...

At 155 PM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. Up to six inches of rain 
inches of rain have fallen, especially in the southern portion of 
Rhea and Meigs counties. Flash flooding is already occurring.

Some locations that will experience flooding include...
Dayton, Decatur, Spring City, Graysville, Evensville, Peakland,
Stinging Fork Falls State Park, Old Washington, Grandview, Piney
Falls State Park, Ten Mile and Big Spring.

Rainfall will continue across the area through the afternoon, and 
even when the rain has slowed down it will take some time before 
flooding waters recede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3536 8497 3538 8503 3541 8502 3544 8506
      3543 8510 3550 8514 3553 8510 3557 8511
      3577 8491 3583 8479 3579 8474 3575 8475
      3574 8470 3570 8467 3573 8464 3571 8462
      3565 8462 3545 8481 3535 8486 3529 8495

$$

Moulton
443 
WGUS74 KMRX 261931
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
331 PM EDT WED SEP 26 2018

TNC121-143-270030-
/O.CON.KMRX.FF.W.0032.000000T0000Z-180927T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Meigs TN-
331 PM EDT WED SEP 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
RHEA AND MEIGS COUNTIES...

At 329 PM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain has fallen over the area. Up to 5 inches of rain 
have fallen, especially in southern parts of Rhea and Meigs 
Counties. Flash flooding is already occurring.

Some locations that will experience flooding include...
Dayton, Decatur, Spring City, Graysville, Evensville, Peakland,
Stinging Fork Falls State Park, Old Washington, Grandview, Piney
Falls State Park, Ten Mile and Big Spring.

Lighter rainfall will continue across the area through the 
afternoon, but even when the rain has slowed down it will take some 
time before flooding waters recede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3536 8497 3538 8503 3541 8502 3544 8506
      3543 8510 3550 8514 3553 8510 3557 8511
      3577 8491 3583 8479 3579 8474 3575 8475
      3574 8470 3570 8467 3573 8464 3571 8462
      3565 8462 3545 8481 3535 8486 3529 8495

$$

Moulton

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 7:18 AM EDT, 12 minutes earlier.

Area forecast discussion, Sep 26, 7:18 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
718 AM EDT Wed Sep 26 2018

.AVIATION...
Flight weather will be poor today. Coverage of rain and
thunderstorms, with some heavy rain, continues to increase in
coverage from west to east this morning bringing low cigs and vis
to CHA and TYS. Predominant MVFR, with tempo IFR conditions, are
expected at CHA and TYS through the afternoon. Cannot rule out
some brief LIFR in the heaviest rain. Cigs decrease at TRI
through the morning as rain increases in coverage. Tonight, expect
low cigs at all sites with IFR forecast late in the period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Flash Flood Watch through Thursday evening for Bledsoe-Blount
     Smoky Mountains-Bradley-East Polk-Hamilton-Loudon-Marion-
     McMinn-Meigs-NW Blount-Northwest Monroe-Rhea-Roane-
     Sequatchie-Southeast Monroe-West Polk.

VA...None.
&&

JB
Hazardous weather outlook, Sep 26, 4:44 AM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
444 AM EDT Wed Sep 26 2018

NCZ060-061-TNZ012>018-035>047-069-070-073-074-VAZ001-002-005-006-
008-270845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Knox-Jefferson-North Sevier-
Sevier Smoky Mountains-Lee-Wise-Scott-Russell-Washington-
444 AM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms with periods of moderate to
heavy rainfall are likely today. This may result in localized
flooding. In addition, downed trees are possible because of the
saturated soil.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The front will stall across the mountains on Thursday with
additional heavy rainfall possible near and along the Tennessee
and North Carolina border. This may produce additional localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of severe
weather or flooding are encouraged.

TNZ067-068-071-072-081>087-098>102-270845-
Roane-Loudon-NW Blount-Blount Smoky Mountains-Sequatchie-Bledsoe-
Rhea-Meigs-McMinn-Northwest Monroe-Southeast Monroe-Marion-
Hamilton-Bradley-West Polk-East Polk-
444 AM EDT Wed Sep 26 2018 /344 AM CDT Wed Sep 26 2018/

This Hazardous Weather Outlook is for portions of East Tennessee.

.DAY ONE...Today and Tonight

...Flash Flood Watch in effect...

Numerous showers and thunderstorms with periods of moderate to
heavy rainfall are likely today. This additional rainfall,
combined with recent accumulations and wet soil, will lead to an
increased threat of flash flooding.

In addition, downed trees are possible because of the saturated
soil.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The front will stall across the mountains on Thursday with
additional heavy rainfall possible near and along the Tennessee
and North Carolina border. This may produce additional localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of severe
weather or flooding are encouraged.

In the hours before

Local storm report, Sep 26, 4:51 AM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 AM EDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FLASH FLOOD      3 ESE SODDY-DAISY       35.25N 85.12W
09/26/2018                   HAMILTON           TN   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING NEAR HIXSON PIKE AND HAMBY
            ROAD. RAIN GAUGE NEAR HIXSON REPORTS 3.28 INCHES OF RAIN
            IN THE PAST 6 HOURS.

&&

JLB
Special weather statement, Sep 26, 5:55 AM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
555 AM EDT WED SEP 26 2018

TNZ038-069-071-073-261045-
Grainger TN-Knox TN-NW Blount TN-North Sevier TN-
555 AM EDT WED SEP 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...NORTHEASTERN
BLOUNT AND NORTHERN SEVIER COUNTIES UNTIL 645 AM EDT...

At 554 AM EDT, Doppler radar was tracking a strong thunderstorm over
Rockford, or near Alcoa, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Pigeon Forge, Louisville,
Rockford, Eagleton Village, Strawberry Plains, Blaine, Fairgarden,
Kimberlin Heights, Wildwood, House Mountain State Park, McMahan, Lake
Forest, Mascot, Bearden, Harrisburg and Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3591 8410 3618 8368 3612 8363 3610 8364
      3610 8365 3612 8365 3612 8368 3608 8366
      3609 8371 3604 8367 3604 8365 3601 8360
      3597 8352 3593 8349 3593 8340 3591 8339
      3590 8336 3581 8351 3574 8402
TIME...MOT...LOC 0954Z 250DEG 27KT 3586 8397

CDG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:52 PM EDTSpecial Weather StatementMRXMarion, Sequatchie53 min
Sep 26, 2:01 AM EDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie3 hr
Sep 26, 3:54 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Meigs, Rhea3 hr
Sep 26, 4:23 AM EDTFlash Flood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more40 hr
Sep 26, 4:33 AM EDTFlash Flood WarningMRXHamilton, Meigs, Rhea3 hr
Sep 26, 4:39 AM EDTFlash Flood WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane3 hr
Sep 26, 5:55 AM EDTSpecial Weather StatementMRXKnox50 min
Sep 26, 6:09 AM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon, Roane2 hr
Sep 26, 7:25 AM EDTFlash Flood WarningMRXHamilton13 hr
Sep 26, 8:28 AM EDTAreal Flood AdvisoryMRXMarion, Sequatchie10 hr
Sep 26, 8:43 AM EDTAreal Flood AdvisoryMRXLoudon, Roane10 hr
Sep 26, 9:16 AM EDTAreal Flood AdvisoryMRXMcMinn, Monroe3 hr
Sep 26, 11:59 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox4 hr
Sep 26, 11:59 AM EDTFlash Flood WarningMRXMarion, Sequatchie6 hr
Sep 26, 12:13 PM EDTFlash Flood WarningMRXBradley, McMinn, Monroe7 hr
Sep 26, 12:30 PM EDTFlash Flood WarningMRXLoudon, Roane7 hr
Sep 26, 12:56 PM EDTFlash Flood WarningMRXAnderson, Blount, Knox6 hr
Sep 26, 4:31 PM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie21 hr
Sep 26, 5:55 PM EDTAreal Flood WarningMRXMarion, Sequatchie18 hr
Sep 26, 7:07 PM EDTAreal Flood WarningMRXMcMinn18 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.